Stevie Lewis is a researcher and campaigner for better recognition and support services for prescribed drug dependence and withdrawal.*
In 1996, when I was prescribed an antidepressant, there was already published research that showed SSRIs caused withdrawal effects.1 However, at that time, the Defeat Depression campaign had successfully created a narrative adopted by most prescribers, in which anxiety or depression were described to the patient as caused by a “chemical imbalance in the brain” and that SSRIs were safe, effective and non-addictive. Why would a doctor feel the need to do a full literature review?
The Defeat Depression campaign … created a narrative … that SSRIs were safe, effective and non-addictive.
As a busy GP, should you wish to learn more through reading current research, which papers give you the best insight into this subject? I would suggest the following four, chosen because each of them addresses some element of my 17 years on these drugs, helping to make sense of what happened to me, and to explain why it was such a painfully long and unpleasant journey.
Begin with Davies Read (2018) A systematic review into the incidence, severity and duration of antidepressant withdrawal effects: Are guidelines evidence-based?4
This paper sets the scene, indicating the percentage of patients that doctors treat who may go on to experience antidepressant withdrawal. It describes a systematic literature review to ascertain the incidence, severity and duration of antidepressant withdrawal reactions. 24 relevant studies were identified, with diverse methodologies and sample sizes.
More than half … of people who attempt to come off antidepressants experience withdrawal effects.
To gain a wider understanding of the impact on patients when prescribers misread/misdiagnose adverse effects or withdrawal effects from antidepressants for relapse, read Guy, Brown, Lewis, Horowitz (2020) The ‘patient voice’: patients who experience antidepressant withdrawal symptoms are often dismissed, or misdiagnosed with relapse, or a new medical condition.5
This paper outlines the themes emerging from 158 respondents to an open invitation to describe the experience of prescribed psychotropic medication withdrawal for petitions sent to Welsh and Scottish parliaments. I was the Petitioner for Wales and I am a co-author of this report. We identified eight points along the patient’s journey where prescribers failed to recognise prescribed drug dependence and withdrawal, with particular reference to antidepressants.
Doctors then failed to recognise the symptoms of withdrawal and were poorly informed about the best method of tapering prescribed medications.
withdrawal, leading to patients seeking advice outside of mainstream healthcare, including from online peer support forums. Although these might not represent the majority of cases, there are enough people affected that we need to pay attention.
Should you only have time to read one paper, choose this next one. It provides the information that would have prevented my misunderstanding of tapering and shortened my withdrawal journey. Horowitz and Taylor (2019) Tapering of SSRI treatment to mitigate withdrawal symptoms.6
The authors examined the PET imaging data of serotonin transporter occupancy by SSRIs and found that hyperbolically reducing doses (by smaller and smaller amounts each time) reduces their effect on serotonin transporter inhibition in a linear manner. They therefore suggest that SSRIs should be tapered hyperbolically and slowly to doses much lower than those of therapeutic minimums (eg: less than 1mg for many antidepressants). Withdrawal symptoms will then be minimised.
SSRIs should be tapered hyperbolically and slowly to doses much lower than those of therapeutic minimums.
The report describes how to distinguish between withdrawal and relapse or recurrence of the original condition. Withdrawal comes on quickly (days, rather than weeks), responds equally quickly to the reintroduction of the SSRI, and can present with somatic or psychological symptoms quite distinct from the original illness. It is important to point out here that sometimes withdrawal symptoms appear similar to the original illness, which is what makes the whole issue difficult for doctors and patients alike.
The authors also provide an explanation of the neurobiology of SSRI withdrawal, including how the alteration of serotonergic receptors affect key bodily systems including the gut, heart, muscles and movement.
A key reason why patients turn to others with lived experience online is because there are no support services within the NHS, with the exception of a small Prescribed Medication Support Service in North Wales.2 A recent paper by White, Read and Julo (2021),7 The role of Facebook groups in the management and raising of awareness of antidepressant withdrawal looked into the experiences of 67,125 people on Facebook withdrawal sites, and questioned why social media appeared to be filling a void left by health services.
On a similar theme, my last recommendation is Framer (2021) What I have learnt from helping thousands of people taper off antidepressants and other psychotropic medications.8
This paper describes how, in absence of medical literature to assist with withdrawal, patients have developed a robust internet-based subculture of peer support for tapering off psychiatric drugs and recovering from withdrawal. This account is from the founder of such an online community at Survivingantidepressants.org.
Patients have developed a robust internet-based subculture of peer support for tapering off psychiatric drugs.
Most people who withdraw from antidepressants find to their dismay that more symptoms can appear and the severity escalates after the last dose has been taken. Framer introduces us to PAWS – Post Acute Withdrawal Syndrome – which describes the various physical and emotional symptoms which develop as the body readjusts following the adaptations it has had to make whilst taking the drug. She also touches on “neuro-emotions” – emotions generated by the neurological effects of withdrawal. These are one of the physiological effects of withdrawal, often unrecognised and easily misdiagnosed as a return of the underlying condition.
- Fava GA, Gatti A, Belaise C, Guidi J, Offidani E. Withdrawal symptoms after selective serotonin reuptake inhibitor discontinuation: A systematic review. Psychother Psychosom 2015; 84: 72–81.
- Public Health England. Dependence and withdrawal associated with some prescribed medicines. An evidence review. 2019. https://www.gov.uk/government/publications/prescribed-medicines-review-report (accessed March 30, 2021).
- Royal College of Psychiatrists. Position statement on antidepressants and depression. 2019 https://www.rcpsych.ac.uk/docs/default-source/improving-care/better-mh-policy/position-statements/ps04_19—antidepressants-and-depression.pdf?sfvrsn=ddea9473_5.
- Davies J, Read J. A systematic review into the incidence, severity and duration of antidepressant withdrawal effects: Are guidelines evidence-based? Addict Behav 2019; 97: 111–21.
- Guy A, Brown M, Lewis S, Horowitz MA. The “Patient Voice” – Patients who experience antidepressant withdrawal symptoms are often dismissed, or mis-diagnosed with relapse, or onset of a new medical condition. Ther Adv Psychopharmacol 2020.
- Horowitz MA, Taylor D. Tapering of SSRI treatment to mitigate withdrawal symptoms. The Lancet Psychiatry 2019; 6: 538–46.
- White E, Read J, Julo S. The role of Facebook groups in the management and raising of awareness of antidepressant withdrawal: is social media filling the void left by health services? Ther Adv Psychopharmacol 2021; 11: 2045125320981174.
- Framer A. What I have learnt from helping thousands of people taper off antidepressants and other psychotropic medications. Ther Adv Psychopharmacol 2021; 11: 204512532199127.
*DOI: Stevie Lewis is the co-author of one of the cited papers: Guy A, Brown M, Lewis S, Horowitz MA (2020) The Patient Voice.